Separation with restricted families of sets

Zsolt Lángi, Márton Naszódi, János Pach, Gábor Tardos, Géza Tóth

Research output: Contribution to journalArticle

Abstract

Given a finite n-element set X, a family of subsets F⊂2X is said to separate X if any two elements of X are separated by at least one member of F. It is shown that if |F|>2n−1, then one can select ⌈log⁡n⌉+1 members of F that separate X. If |F|≥α2n for some 0<α<1/2, then log⁡n+O(log⁡1αlog⁡log⁡1α) members of F are always sufficient to separate all pairs of elements of X that are separated by some member of F. This result is generalized to simultaneous separation in several sets. Analogous questions on separation by families of bounded Vapnik–Chervonenkis dimension and separation of point sets in Rd by convex sets are also considered.

Original languageEnglish
Pages (from-to)292-305
Number of pages14
JournalJournal of Combinatorial Theory. Series A
Volume144
DOIs
Publication statusPublished - Nov 1 2016

Keywords

  • Erdős–Szekeres theorem
  • Search theory
  • Separation
  • VC-dimension

ASJC Scopus subject areas

  • Theoretical Computer Science
  • Discrete Mathematics and Combinatorics
  • Computational Theory and Mathematics

Fingerprint Dive into the research topics of 'Separation with restricted families of sets'. Together they form a unique fingerprint.

  • Cite this